Alert archive / Colorado / Flash Flood Warnings in 2016

Flash Flood Warning 2, NWS Grand Junction, CO

July 3, 2016Eagle County, Garfield County, Pitkin County, Colorado

NWS Grand Junction, CO issued this flash flood warning at Jul 3, 2016, 5:30 PM MDT for Eagle County, Garfield County, Pitkin County, Colorado. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 3, 2016, 5:30 PM MDT (23:30 UTC)
Expired
Jul 3, 2016, 8:30 PM MDT
In force
3 hr
Issued by
NWS Grand Junction, CO
Area
Storm-based polygon
Flood severity
None

Counties Eagle County, CO, Garfield County, CO, Pitkin County, CO

The radar

The Grand Junction radar (KGJX), 99 km from the middle of the area, began a volume at 23:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 12:00Z, 11.5 hours before the alert went out and 120 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 12:00Z on 2016-07-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 12:00Z on 2016-07-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 66 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1287 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
66 m²/s²
0-3 km storm-relative helicity
275 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

392 
WGUS55 KGJT 032330
FFWGJT
COC037-045-097-040230-
/O.NEW.KGJT.FF.W.0002.160703T2330Z-160704T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
530 PM MDT SUN JUL 3 2016

THE NATIONAL WEATHER SERVICE IN GRAND JUNCTION  HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHWESTERN EAGLE COUNTY IN NORTHWESTERN COLORADO...
  NORTH CENTRAL PITKIN COUNTY IN WEST CENTRAL COLORADO...
  SOUTHEASTERN GARFIELD COUNTY IN NORTHWESTERN COLORADO...

* UNTIL 830 PM MDT

* AT 528 PM MDT...DOPPLER RADAR INDICATED THUNDERSTORMS PRODUCING
  HEAVY RAIN ACROSS THE WARNED AREA ALONG HIGHWAY 82 BETWEEN
  CARBONDALE AND BASALT. RADAR ESTIMATES UP TO ONE INCH OF RAIN HAS
  ALREADY FALLEN. FLASH FLOODING IS EXPECTED TO BEGIN SHORTLY.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  CARBONDALE...BASALT...EMMA AND EL JEBEL. 

THIS INCLUDES THE FOLLOWING STREAMS AND DRAINAGES...CRYSTAL RIVER...
EAST COULTER CREEK...MESA CREEK...NORTH THOMPSON CREEK...COTTONWOOD
CREEK...PRINCE CREEK...CRYSTAL SPRING CREEK...ROARING FORK RIVER...
FRYINGPAN RIVER...CATTLE CREEK...FISHER CREEK...NORTH FORK CATTLE
CREEK...WEST SOPRIS CREEK AND SOPRIS CREEK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN HILLY TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE
POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO CROSS FLOODED
ROADS. FIND AN ALTERNATE ROUTE.

HEAVY RAINFALL TRIGGERS ROCKSLIDES...MUDSLIDES AND DEBRIS FLOWS IN
STEEP TERRAIN.

&&

LAT...LON 3932 10725 3951 10723 3951 10701 3931 10701

$$

MA
2 follow-up statements
278 
WGUS75 KGJT 040108
FFSGJT

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
708 PM MDT SUN JUL 3 2016

COC037-045-097-040230-
/O.CON.KGJT.FF.W.0002.000000T0000Z-160704T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
EAGLE CO-PITKIN CO-GARFIELD CO-
708 PM MDT SUN JUL 3 2016

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 830 PM MDT FOR
SOUTHWESTERN EAGLE...NORTH CENTRAL PITKIN AND SOUTHEASTERN GARFIELD
COUNTIES...

AT 705 PM MDT...DOPPLER RADAR INDICATED HEAVY RAIN DUE TO A
THUNDERSTORM OVER HIGHWAY 82 BETWEEN CARBONDALE AND BASALT AND
ESTIMATED THAT 1 TO 2 INCHES OF RAIN HAVE FALLEN. LOCAL LAW
ENFORCEMENT REPORTED SOME DEBRIS FLOWS DUE TO RAIN OVER NORTH
THOMPSON CREEK AND UP THE FRYING PAN RIVER.  FLASH FLOODING IS
EXPECTED TO BEGIN SHORTLY OR IS ALREADY OCCURRING IN THE WARNED AREA.

SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
CARBONDALE...BASALT...EMMA AND EL JEBEL. 

THIS INCLUDES THE FOLLOWING STREAMS AND DRAINAGES...CRYSTAL RIVER...
EAST COULTER CREEK...MESA CREEK...NORTH THOMPSON CREEK...COTTONWOOD
CREEK...PRINCE CREEK...CRYSTAL SPRING CREEK...ROARING FORK RIVER...
FRYINGPAN RIVER...CATTLE CREEK...FISHER CREEK...NORTH FORK CATTLE
CREEK...WEST SOPRIS CREEK AND SOPRIS CREEK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN HILLY TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE
POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO CROSS FLOODED
ROADS. FIND AN ALTERNATE ROUTE.

HEAVY RAINFALL TRIGGERS ROCKSLIDES...MUDSLIDES AND DEBRIS FLOWS IN
STEEP TERRAIN.

&&

LAT...LON 3932 10725 3951 10723 3951 10701 3931 10701

$$

MA
808 
WGUS75 KGJT 040223
FFSGJT

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
823 PM MDT SUN JUL 3 2016

COC037-045-097-040230-
/O.EXP.KGJT.FF.W.0002.000000T0000Z-160704T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
EAGLE CO-PITKIN CO-GARFIELD CO-
823 PM MDT SUN JUL 3 2016

...THE FLASH FLOOD WARNING FOR SOUTHWESTERN EAGLE...NORTH CENTRAL
PITKIN AND SOUTHEASTERN GARFIELD COUNTIES WILL EXPIRE AT 830 PM
MDT...

THE HEAVY RAIN HAS ENDED. FLOOD WATERS HAVE RECEEDED. FLOODING IS NO
LONGER EXPECTED TO POSE A THREAT. PLEASE CONTINUE TO HEED ANY
REMAINING ROAD CLOSURES.

LAT...LON 3932 10725 3951 10723 3951 10701 3931 10701

$$

MA

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before this flash flood warning went out at Jul 3, 3:55 PM MDT, 1 hour 35 minutes earlier.

Area forecast discussion, Jul 3, 3:55 PM MDT, 1 hour 35 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
355 PM MDT SUN JUL 3 2016

.SHORT TERM...(This evening through Monday night)
Issued at 308 PM MDT Sun Jul 3 2016

Exactly 1.00 inch of precipitable water was reported at the Grand
Junction airport this morning and models initialized well this
amount, give or take. Add to that a weak upper level shortwave,
which can be seen on water vapor, and you get another day of
showers and thunderstorms. Steering flow is a little bit higher
than seen yesterday but even so, the convection is rather slow
moving. Radar imagery is currently showing plenty of convection
across the entire forecast area and this trend will continue
through the evening hours. The stronger, more stationary cells
will produce heavy rain in a brief period of time so there is
some concern for minor flooding. Most convection will die down as
the sun sets but some isolated showers and a few rumbles of
thunder may be heard overnight.

For the 4th, it looks like another convective day in store. The
NAM still going with around an inch of PWAT while SREF and GFS
drop that number down to around .7 inch. Either way, another upper
level disturbance will move overhead allowing storms and showers
to fire. H7 winds remain light for the San Juans and areas south
while north of there, winds increase to 15 to 20 kts. This should
keep the storms moving as opposed to being more stationary as they
have done over the last few days. By sunset, coverage will have
decreased but some areas will see some showers and storms
continuing. Models highlighting areas north of I-70 being favored
though the central mountains are not far behind.

.LONG TERM...(Tuesday through Sunday)
Issued at 308 PM MDT Sun Jul 3 2016

Moisture finally starts decreasing Tuesday and beyond and this
will be reflected in convective coverage. A few afternoon and
evening showers and storms may form along the Continental Divide,
maybe the San Juans, but these will be more of the pulse-type
storms that we generally see during the summer months.

The long term period will see our CWA sandwiched between a closed
low and broad area of high pressure. The closed low will drop
down from Canada and then shift eastward along the US/Canadian
border while a broad area of high pressure sets up over the
southern states. Moisture will stream up from the south but does
not look to reach our CWA so as said, isolated showers and storms
will be common over favored higher terrain.

Temperatures through the period will ramp up to near normal values
for this time of year as opposed to the rather cool temperatures
we've seen over the last few days.

&&

.AVIATION...(For the 00Z TAFS through 00Z Monday evening)
Issued at 308 PM MDT Sun Jul 3 2016

Another afternoon and evening of showers and storms expected. Like
yesterday, biggest concern will be brief heavy rain. Those
airports that experience the stronger convection can expect brief
MVFR ceilings and visibilities below ILS breakpoints through about
03Z. Some low clouds may continue for the overnight hours but
should not affect TAF sites. Expect one last day of more
widespread convection tomorrow from about 17Z onwards.

&&

.GJT Watches/Warnings/Advisories...

CO...None.
UT...None.

&&

SHORT TERM...TGR
LONG TERM...TGR
AVIATION...TGR
Hazardous weather outlook, Jul 3, 4:21 AM MDT, 13 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
421 AM MDT SUN JUL 3 2016

COZ001>014-017>023-UTZ022>025-027>029-041030-
LOWER YAMPA RIVER BASIN-CENTRAL YAMPA RIVER BASIN-
ROAN AND TAVAPUTS PLATEAUS-ELKHEAD AND PARK MOUNTAINS-
UPPER YAMPA RIVER BASIN-GRAND VALLEY-DEBEQUE TO SILT CORRIDOR-
CENTRAL COLORADO RIVER BASIN-GRAND AND BATTLEMENT MESAS-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAIN VALLEYS-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
WEST ELK AND SAWATCH MOUNTAINS-FLAT TOPS-
UPPER GUNNISON RIVER VALLEY-UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-
NORTHWEST SAN JUAN MOUNTAINS-SOUTHWEST SAN JUAN MOUNTAINS-
PARADOX VALLEY/LOWER DOLORES RIVER-
FOUR CORNERS/UPPER DOLORES RIVER-ANIMAS RIVER BASIN-
SAN JUAN RIVER BASIN-SOUTHEAST UTAH-EASTERN UINTA MOUNTAINS-
EASTERN UINTA BASIN-TAVAPUTS PLATEAU-ARCHES/GRAND FLAT-
LA SAL AND ABAJO MOUNTAINS-CANYONLANDS/NATURAL BRIDGES-
421 AM MDT SUN JUL 3 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS WILL TRACK EASTWARD ACROSS
THE EASTERN UTAH AND WESTERN COLORADO TODAY AND TONIGHT. LOCALIZED
FLASH FLOODING FROM STORMS PRODUCING HEAVY RAIN REMAINS A THREAT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

MONDAY THROUGH FRIDAY...EXPECT THUNDERSTORMS...MAINLY OVER THE
HIGHER TERRAIN...EACH AFTERNOON AND EVENING. COVERAGE OF STORMS
WILL BE DECREASING DURING THIS PERIOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, Jul 3, 2:38 PM MDT, 2 hours 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
238 PM MDT SUN JUL 3 2016

COZ019>021-032115-
FOUR CORNERS/UPPER DOLORES RIVER CO-
PARADOX VALLEY/LOWER DOLORES RIVER CO-
SOUTHWEST SAN JUAN MOUNTAINS CO-
238 PM MDT SUN JUL 3 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN SAN MIGUEL COUNTY
UNTIL 315 PM MDT...

AT 237 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 9
MILES SOUTHEAST OF SLICK ROCK...OR 30 MILES EAST OF MONTICELLO...MOVING
EAST AT 5 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM ALONG WITH VERY HEAVY RAINFALL AND POSSIBLE MINOR
FLOODING.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF NORTHWESTERN SAN
MIGUEL COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

HEAVY RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3792 10892 3805 10888 3808 10856 3790 10863
TIME...MOT...LOC 2037Z 273DEG 6KT 3796 10880

15

The office that day

Everything else NWS Grand Junction, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 2, 6:39 PM MDTSpecial Weather StatementGJTMesa51 min
Jul 2, 7:14 PM MDTSpecial Weather StatementGJTGarfield46 min
Jul 2, 8:20 PM MDTSpecial Weather StatementGJTGarfield25 min
Jul 2, 8:38 PM MDTAreal Flood AdvisoryGJTGarfield, Mesa3 hr
Jul 2, 8:44 PM MDTAreal Flood AdvisoryGJTMesa3 hr
Jul 3, 2:38 PM MDTSpecial Weather StatementGJTSan Miguel37 min
Jul 3, 3:00 PM MDTFlash Flood WarningGJTSan Miguel3 hr

Nearby

Flash Flood Warnings in Colorado, 2016Every flash flood warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.